Wyoming, 2014High Wind in Wyoming, April 29, 2014
April 29, 2014 · NWS RIW · 3 events in 3 counties and zones
Deepening low pressure over the central plains brought a tight pressure gradient and strong mid-level winds to Wyoming. The mid-level winds mixed to the surface and an extended period of high wind impacted northeast Johnson County and favored locations in the Big Horn Basin.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deepening low pressure over the central plains brought a tight pressure gradient and strong mid-level winds to Wyoming. The mid-level winds mixed to the surface and an extended period of high wind impacted northeast Johnson County and favored locations in the Big Horn Basin.
Wind gusts in northern Johnson County frequently exceeded 60 mph from early morning until mid-evening. The peak gust of 70 mph was registered at 1205MST. The high wind occurred in conjunction with intermittent rain and snow showers occasionally reducing the visibility to less than one-half mile. High wind gusts were also reported in the Cody Foothills and northern Big Horn Basin where winds gusted to 73 mph north of Meeteetse and 62 mph at the South Big Horn County Airport in Greybull.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 28, 10:40 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Apr 28, 10:40 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1140 PM MDT MON APR 28 2014
.SHORT TERM...TONIGHT THROUGH TUESDAY (ISSUED AT 307 PM MDT)
TWO CONCERNS CONTINUE ACROSS THE AREA TODAY. THE FIRST ARE THOSE
DASTARDLY...PAIN IN THE NECK NORTHWESTERLY FLOW SNOW BANDS THAT DRIVE
ME NUTS. THE HARDEST HIT AREA WAS CASPER MOUNTAIN WHERE LOCALLY 4
INCHES AND MORE OF SNOW HAS FALLEN. ANOTHER BAND HAS SET UP ACROSS
FREMONT COUNTY WITH MOST OF THE SNOW FALLING IN THE FORM OF GRAUPEL
WITH CONVECTIVE NATURE OF THE BANDS. AS FAR AS ACCUMULATIONS...OTHER
THAN IN THE MOUNTAINS THEY HAVE BEEN RELATIVELY LIGHT AND MAINLY ON
THE GRASS WITH ROADS STAYING WET WITH THE STRONG LATE APRIL SUN.
THIS ACTIVITY SHOULD TAPER OFF THIS EVENING WITH THE LOSS OF DAYTIME
HEATING.
THE OTHER CONCERN IS FOR WIND. THE WIND HAS BEEN QUITE STRONG ONCE
AGAIN ACROSS MUCH OF THE AREA...ESPECIALLY ACROSS NORTHERN JOHNSON
COUNTY. SO FAR ONCE AGAIN...WINDS ARE HOLDING JUST BELOW HIGH WIND
CRITERIA. MODELS CONTINUE TO SHOW 55 TO 60 KNOTS AT 700 MILLIBARS ON
TUESDAY OVER THE AREA. THEREFORE...WE WILL GO AHEAD AND UPGRADE THE
HIGH WIND WATCH TO A WARNING. MUCH OF THE REST OF THE AREA SHOULD
SEE LESS ACTIVITY WITH A SOMEWHAT MORE STABLE ATMOSPHERE IN PLACE.
THERE IS SOME CONCERN ABOUT SOME SNOW BACKING INTO THE AREA FROM THE
EAST AS THE UPPER LEVEL LOW RETROGRADES A BIT. THE MODELS ARE SPLIT
ONCE AGAIN WITH THE GFS BACKING SNOW AS FAR WEST AS RIVERTON BY
SATURDAY EVENING WHILE THE NAM KEEPS IT LARGELY EAST OF THE COUNTY
WARNING AREA. FOR NOW...WE SPLIT THE MIDDLE WITH THE MODELS.
TEMPERATURES WILL ONCE AGAIN AVERAGE BELOW NORMAL WITH COOL NORTH TO
NORTHWESTERLY FLOW REMAINING OVER THE AREA.
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
TRANSITIONING BROAD HI OVR LO LW TROF STILL DOMINATING CONUS...WITH
RIDGE/TROF BLOCKING PATTERN STRETCHING FROM COASTAL REGIONS OF
ATLANTIC AND PACIFIC OUT INTO THEIR RESPECTIVE OCEANS ALSO STILL IN
PLACE. TUE NIGHT AND WED...UPR HI RIDGE OVR THE COASTAL WEST WILL
TRY TO MOVE EWD...BUT WILL INSTEAD AMPLIFY IN PLACE FOR A DAY OR
TWO...SPLITTING OUR CWA UNDER NW FLOW ALOFT W AND NERLY RETURN FLOW
OVR THE ERN FA. SO GENERALLY DRY W...AND CLOUDY AND UNSETTLED E AS
BIT OF SW ENERGY AND MOISTURE ROTATE AROUND THE GREAT PLAINS LOW
PERIODICALLY. TUE NIGHT...CONVECTIVE PRECIP CONTINUES AT
TIMES...AIDED BY MODEST MOISTURE AS UPR SW ROTATING AROUND W SIDE OF
UPR MIDWEST LOW. OTHERWISE...JET ENERGY FROM THE NORTHERN REACHES
OF NA MOVES ACROSS AND EWD FINALLY HELPING IN PUSHING OUT THE
INFLUENCE OF THE CNTRL CONUS LOW.
THURSDAY LOOKS TO OFFER THE CWA A BRIEF REPRIEVE FROM MOST PRECIPITATION
AND WIND ELEMENTS WITH DRY STABLE CONDITIONS BLANKETING THE REGION
AHEAD OF THE NEXT CHANGE. LATE THU NIGHT...CLOSER TO FRIDAY
MORNING...UPR SW AND CLIPPER TYPE FRONT MOVE INTO THE NRN/NERN
CWA...INCREASING POPS ONCE AGAIN....ESPECIALLY THE E AND NE.
OVERALL...LR MODELS IN FAIRLY GOOD AGREEMENT THRU SUN NOW...AS EACH
HAVE NOW TAKEN TURNS COMING AROUND TO EACH OTHER'S THINKING OVR THE
LAST 24 TO 48 HRS. THE INFLUENCE OF THE WRN CONUS RIDGE LOOKS TO BE
A BIT MORE SUBSTANTIAL NOW THAN IT HAS OVR THE 24 TO 48
HRS...PARTICULARLY ACROSS THE SWRN HALF OF THE FA...SO NUDGING TO
SLIGHTLY WARMER HIGHS THRU SUNDAY AS NW FLOW OVR THE STATE FINALLY
SUBSIDES SUNDAY WHILE THE LR MDLS NOW SHOW FLAT RIDGING BY THIS
TIME. WHILE THE MDLS CONTINUE TO HAVE DIFFERING IDEAS AS HOW TO
HANDLE THE TEMPORAL AND SPACIAL DIFFERENCES CONCERNING THE LARGE
CLOSED LOW OUT OVR THE EPAC...BOTH HAVE ALSO DELAYED ITS INCURSION
TO THE REGION...NOW NOT AFFECTING THE CWA UNTIL AT LEAST THE
BEGINNING OF THE NEXT WORK WEEK. ADDITIONALLY...MOISTURE SOURCES
DURING THIS PERIOD STILL DO NOT LOOK TO BE BENEFICIAL FOR LARGE
SCALE RAIN OR SNOW FOR THE MOST PART...HAVING TO GET INTO THE CWA FROM
GREAT DISTANCES...WITHOUT THE BENEFIT OF LL RETURN FLOW THRU MOST OF
THE PERIOD...EXCEPT FOR PERHAPS VERY LATE IN THE FCST PERIOD ON
MONDAY...AND ONLY IF THE SFC PATTERN ALIGNS RIGHT. BETTER PRECIP CHCS
SHOULD ALSO TEND TOWARD THE NRN HALF OF THE FA...WITH MOST UPR
FORCING AND FRONTS STAYING/STAGNATING ACROSS THE NRN CWA.
&&
.AVIATION.../06Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
SNOW SHOWERS WILL OCCUR FROM KBYG TO KCPR OVERNIGHT AND THROUGH
TUESDAY EVENING WITH MVFR CONDITIONS AT TIMES. THE BIGHORN MOUNTAINS
WILL SEE SNOW THROUGH TUESDAY NIGHT WITH MVFR TO IFR CONDITIONS.
SCATTERED SNOW SHOWERS WILL DEVELOP AFTER 18Z IN THE EAST SLOPES OF
THE ABSAROKA MOUNTAINS WITH MVFR CONDITIONS AT TIMES.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
VFR CONDITIONS WILL PREVAIL THROUGH TUESDAY NIGHT. ISOLATED SNOW
SHOWERS WILL OCCUR IN THE MOUNTAINS OF NW WY TUESDAY AND TUESDAY
NIGHT WITH LOCAL MVFR CONDITIONS.
&&
.FIRE WEATHER...
COOL BLUSTERY NORTHWEST WINDS WILL DOMINATE THE WEATHER ENVIRONMENT
THROUGH MID WEEK. SNOW SHOWERS WILL DECREASE IN COVERAGE TONIGHT.
STEADY LIGHT SNOWFALL WILL SNEAK BACK INTO ZONES 280...281...289
AND 300 LATE TUESDAY AND INTO WEDNESDAY AS LOW PRESSURE IN THE
MIDWEST BACKS MOISTURE BACK INTO EASTERN WYOMING. GUSTY WINDS WILL
CONTINUE ACROSS MUCH OF THE AREA WITH 40 MPH SUSTAINED NORTHWEST
WINDS WITH GUSTS TO 60 MPH WILL BE POSSIBLE IN ZONE 281 LATE
TONIGHT THROUGH TUESDAY EVENING. TEMPERATURES WILL BEGIN TO
MODERATE WEDNESDAY.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT TUESDAY
NIGHT WYZ010.
&&
SHORT TERM...HATTINGS
LONG TERM...BRAUN
AVIATION...AR
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Apr 28, 1:57 PM MST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT MON APR 28 2014
WYZ001>020-022>030-291100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
257 PM MDT MON APR 28 2014
...HIGH WIND WARNING FOR JOHNSON COUNTY FOR LATE TONIGHT THROUGH
TUESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
LOCALLY MODERATE TO HEAVY SNOW SHOWERS WILL LIKELY OCCUR INTO EARLY
EVENING WITH A FEW INCHES OF SNOW OCCURRING IN LOCALIZED AREAS. HIGH
WINDS WILL IN NORTHERN JOHNSON COUNTY INCLUDING
THE TOWN OF BUFFALO...ESPECIALLY AFTER MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
TUESDAY...STRONG WINDS IN JOHNSON COUNTY INCLUDING THE TOWN
OF BUFFALO TUESDAY AND TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW AMOUNTS AND WIND GUSTS
GREATER THAN 45 MPH. THANK YOU.
TEAM RIVERTON
High Wind, Northeast Johnson County
- When
- April 29, 1:52 AM MST to 7:19 PM MST
- Where
- Northeast Johnson County forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
High winds blew for most of the day across northern Johnson County. Wind gusts exceeded 60 mph with a peak of 70 mph.
High Wind, Cody Foothills
- When
- April 29, 1:21 PM MST to 5:21 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Numerous wind gusts past 58 mph were reported on State Highway 120 north of Meeteetse, including a maximum of 73 mph.
High Wind, North Big Horn Basin
- When
- April 29, 4:40 PM MST
- Where
- North Big Horn Basin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
A 62 mph wind gust was recorded at the airport near Greybull.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Florida, April 29 to 30, 20141 death · $168 million · 70 kt wind · 5 events
- Tornadoes and Flash Flooding in Florida, April 29 to 30, 2014$18 million · EF1 · 50 events
- Flood and Hail in Kentucky, April 29 to 30, 20141 death · $32,000 · 3 in hail · 5 events
- Tornadoes and Flash Flooding in North Carolina, April 29, 2014$430,000 · EF1 · 15 events
- Flash Flooding and Flood in Alabama, April 29 to 30, 2014$820,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Ohio, April 29, 2014$100,000 · 65 kt wind · 20 events
- Hail and Damaging Winds in Ohio, April 29, 20141 injured · $94,000 · 1 in hail · 13 events
- Flash Flood and Flooding in Ohio, April 29 to 30, 2014$121,000 · 2.25 in hail · 14 events
- Dust Storm in Colorado, April 29, 2014$200,000 · 2 events
- High Wind in New York, April 29, 2014$100,000 · 51 kt wind · 4 events
- Damaging Winds and Lightning Strike in Georgia, April 29 to 30, 2014$67,000 · 70 kt wind · 5 events
- High Wind in Pennsylvania, April 29, 20141 injured · $50,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509301, 506453, 506454.